Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 88, NWS Flagstaff, AZ

August 9, 2018Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 9, 2018, 5:00 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2018, 5:00 PM MST (00:00 UTC)
Expired
Aug 9, 2018, 8:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 160 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 7:00 PM MSTFLASH FLOOD7 Wsw Ash Fork, AZHEAVY RAINS CAUSED 6-8 OF FLOWING WATER ACROSS NORMALLY DRY RANCH LAND SEVEN MILES SOUTHWEST OF ASH FORK. EIGHTMILE CREEK WAS REPORTED TO BE OVERFLOWING THE CREEK BANKS SOUTH OF I-40.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 120 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
337 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

273 
WGUS55 KFGZ 100000
FFWFGZ
AZC005-025-100300-
/O.NEW.KFGZ.FF.W.0088.180810T0000Z-180810T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
500 PM MST THU AUG 9 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...
  Coconino County in north central Arizona...

* Until 800 PM MST

* At 458 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Seligman.

This includes the following streams and drainages...Ash Fork Draw...
Chino Wash...Partridge Creek...Turkey Canyon...Martin Dam Draw...
Pineveta Wash...Pine Creek...Big Chino Wash...Eightmile Creek and
Markham Wash.

This includes the following highways...
 Business Interstate 40 between mile markers 140 and 141.
 Route 66 between mile markers 133 and 139.
 Interstate 40 between mile markers 108 and 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&

LAT...LON 3542 11259 3529 11248 3501 11264 3510 11287
      3536 11322

$$

41
2 follow-up statements
892 
WGUS75 KFGZ 100129
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
629 PM MST THU AUG 9 2018

AZC005-025-100300-
/O.CON.KFGZ.FF.W.0088.000000T0000Z-180810T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-Coconino-
629 PM MST THU AUG 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR
YAVAPAI AND COCONINO COUNTIES...

At 627 PM MST, Doppler radar indicated light rainfall across the 
warned area. Up to two inches of rain have already fallen in a 
shsort period of time late this afternoon. Flash flooding is 
expected.

This includes the following streams and drainages...Ash Fork Draw...
Chino Wash...Partridge Creek...Turkey Canyon...Martin Dam Draw...
Pineveta Wash...Pine Creek...Big Chino Wash...Eightmile Creek and
Markham Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3542 11259 3529 11248 3501 11264 3510 11287
      3536 11322

$$

41
562 
WGUS75 KFGZ 100259
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
759 PM MST THU AUG 9 2018

AZC005-025-100308-
/O.EXP.KFGZ.FF.W.0088.000000T0000Z-180810T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-Coconino-
759 PM MST THU AUG 9 2018

...THE FLASH FLOOD WARNING FOR YAVAPAI AND COCONINO COUNTIES WILL
EXPIRE AT 800 PM MST...

The heavy rain has ended. Additional flooding is no longer expected 
to pose a threat. Please continue to heed any remaining road 
closures.

LAT...LON 3542 11259 3529 11248 3501 11264 3510 11287
      3536 11322

$$

KD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:39 PM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 9, 2:39 PM MST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
239 PM MST Thu Aug 9 2018

.SYNOPSIS...Deep moisture will continue to persist over central
and southern Arizona, bringing afternoon and evening showers and
thunderstorms to much of the area. Areas along and southwest of
the Mogollon Rim will see the most activity through the weekend.
Some storms will produce heavy rainfall, hail, and strong winds.

&&

.DISCUSSION...Current surface analysis shows dewpoints in excess
of 50 as far north as the Grand Canyon, and extending along the
and south of the Mogollon Rim where deeper moisture resides.
Mesoscale analyses currently indicate CAPE in excess of 2000J/kg
over and south of the Mogollon Rim, and expect robust convection
to continue developing as we exceed our convective temperature.
Storms should build rapidly over the Mogollon Rim, and move to the
south and west during the late afternoon and evening with the
5-10kt steering flow. Steep lapse rates and deeply mixed boundary
layer indicated in the forecast soundings will promote strong
winds with our storms this afternoon and evening. Severe winds,
hail, and and heavy rain will be the primary threat with storms.
One complicating factor overnight will be the circulation (weak
shortwave) currenly near the Four Corners moving southward on the
backside of the ridge - this may serve to amplify convection over
eastern Arizona this evening and overnight.

In general, little change in the pattern will be observed through
the weekend, with ample moisture in place and weak flow aloft. A
trough moving across the Pacific NW will decrease the amplitude of
the ridge over the Great Basin, but keep us with light steering
flow from the north or northeast. This, and some drier air working
in from the east late on the weekend, should keep the greatest
storm threat along and south of the Mogollon Rim.

Typical monsoon season thunderstorm activity will continue next
week. There are some indications that drier air may continue to be
ingested into the area and suppress thunderstorm activity early
next week, but it's really too soon to say with confidence.

&&

.AVIATION...Expect scattered to numerous showers and
thunderstorms to continue along and south of a line from KGCN-
KFLG-KSOW-KSJN, moving to the south and west through Yavapai and
northern Gila counties this evening. These storms will produce
outflow winds between 30 to 40 knots, and MVFR visibilities in
heavy rain. Isolated thunderstorms expected over northeast AZ.
Thunderstorm activity will diminish late tonight, and redevelop
over the higher terrain after 18Z Friday. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Deep moisture will remain in place along and
south of the Mogollon Rim and White Mountains. Expect scattered to
numerous showers and thunderstorms in these areas Friday and
Saturday, with scattered storms mainly over the higher terrain north
of the Mogollon Rim. Strong outflow winds, heavy rainfall, hail,
and frequent lightning are the primary hazards.

Sunday through Tuesday...Expect scattered afternoon and evening
thunderstorms through the period, with the best chances for
storms continuing to be along the south of the Mogollon Rim and
White Mountains.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...BAK
AVIATION...BAK/RR
FIRE WEATHER...BAK/RR

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 9, 1:10 PM MST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
110 PM MST THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     LIGHTNING        COTTONWOOD              34.74N 112.02W
08/09/2018                   YAVAPAI            AZ   BROADCAST MEDIA

            HOUSE CAUGHT FIRE DUE TO LIGHTNING STRIKE.
            NO INJURIES.

&&

41
Special weather statement, Aug 9, 2:03 PM MST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
203 PM MST THU AUG 9 2018

AZZ015-092130-
Western Mogollon Rim-
203 PM MST THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 230 PM
MST...

At 202 PM MST, Doppler radar was tracking a strong thunderstorm over
Walnut Canyon National Monument, or near Flagstaff, moving south at
10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cosnino, Mountainaire, Walnut Canyon National Monument, Upper Lake
Mary, Upper Lake Mary Boat Ramps, Walnut Canyon Visitors Center,
Pinegrove Campground, Lower Lake Mary, Canyon Vista Campground, Lake
View Campground and Ashurst Lake Campgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3524 11153 3523 11144 3501 11140 3506 11169
TIME...MOT...LOC 2102Z 010DEG 11KT 3518 11150

RR
Local storm report, Aug 9, 2:36 PM MST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
236 PM MST THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             4 S COSNINO             35.15N 111.48W
08/09/2018  E0.50 INCH       COCONINO           AZ   PARK/FOREST SRVC

            REPORT OF DIME-SIZED HAIL.

&&

DB
Local storm report, Aug 9, 3:28 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
328 PM MST THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             4 ESE BELLEMONT (NWS FL 35.20N 111.75W
08/09/2018  M1.00 INCH       COCONINO           AZ   NWS EMPLOYEE

            OBSERVED 1 INCH HAIL ON I-40 1/2 MILE WEST
            OF EXIT 190.

&&

DB
Local storm report, Aug 9, 3:45 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
345 PM MST THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             1 N FLAGSTAFF AIRPORT   35.15N 111.67W
08/09/2018  E1.50 INCH       COCONINO           AZ   NWS EMPLOYEE

            REPORTED AT 5078 S AMETHYST, FLAGSTAFF, AZ.

&&

KD
Local storm report, Aug 9, 3:46 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
346 PM MST THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             2 WSW DOWNTOWN FLAGSTAF 35.18N 111.68W
08/09/2018  E1.25 INCH       COCONINO           AZ   PUBLIC

            REPORTED AT 2050 W UNIVERSITY AVE,
            FLAGSTAFF, AZ.

&&

KD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:11 PM MSTSpecial Weather StatementFGZ34 min
Aug 9, 5:13 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai47 min
Aug 9, 5:21 PM MSTSevere Thunderstorm WarningFGZApache39 min
Aug 9, 5:34 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Aug 9, 5:48 PM MSTSpecial Weather StatementFGZYavapai27 min
Aug 9, 6:23 PM MSTSpecial Weather StatementFGZ52 min
Aug 9, 6:30 PM MSTSevere Thunderstorm WarningFGZYavapai45 min
Aug 9, 7:14 PM MSTSpecial Weather StatementFGZYavapai46 min
Aug 9, 7:22 PM MSTSevere Thunderstorm WarningFGZCoconino38 min
Aug 10, 1:27 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila20 min
Aug 10, 2:14 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila32 min
Aug 10, 2:38 PM MSTSevere Thunderstorm WarningFGZCoconino52 min
Aug 10, 3:29 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai31 min
Aug 10, 4:41 PM MSTSpecial Weather StatementFGZ34 min
Aug 10, 4:52 PM MSTSevere Thunderstorm WarningFGZCoconino38 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.